Common over-the-counter medications can cause harm if they're not taken properly.
Taking over-the-counter medications for long periods of time can have dangerous side effects.
Thursday, March 20, 2014
If you’re like most people, your medicine cabinet probably contains more than one over-the-counter (OTC) drug. Each year, Americans spend billions of dollars on non-prescription medications to treat everything from headaches to indigestion. These drugs can deliver safe, immediate relief; but they can be dangerous if misused or combined with other medicines.“People assume because it is over the counter that it is safe,” said Heather Free, pharmacy manager of a Walgreen’s Pharmacy in Washington, DC, and an American Pharmacists Association spokesperson. The reality is that even an aspirin can have adverse effects or cause harm if you don’t follow recommended doses, directions, and warnings.
“Over-the-counter medications are intended to treat short-term illnesses and symptoms,” said Amy Tiemeier, associate professor in the department of pharmacy practice at St. Louis College of Pharmacy. “Ingesting them over a long period of time can lead to any number of adverse effects and lead to a worsening of a disease that should be treated by a medical professional.”
The Food and Drug Administration in January issued a warning about sodium phosphate laxatives, saying there had been 54 reports of serious side effects and 13 deaths among people who overdosed or had coexisting health conditions.
These laxatives can cause dehydration or abnormal levels of electrolytes in the blood, leading to kidney damage. According to the FDA, people most at risk include young children, adults over 55, and patients using medications that may affect kidney function.
Another recent FDA warning asked doctors to stop prescribing combination drugs that exceed 325 mg of acetaminophen per dose. Acetaminophen, a common fever and pain reliever found in many OTC drugs, is combined with opioids such as codeine, hydrocodone, and oxycodone in prescription painkillers.
The problem is that “many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much,” the FDA said in a statement. Too much acetaminophen can cause irreversible liver damage.
A correspondence just published in The New England Journal of Medicine suggests that combining acetaminophen and the nasal decongestant phenylephrine (PE) may cause serious side effects. The combination raises PE levels in the blood as much as four times, according to New Zealand researchers. Elevated PE levels can lead to dizziness, insomnia, and increased blood pressure.
“Patients need to understand what they’re putting into their body,” said Tiemeier. “Many over-the-counter medications, especially ones for colds and allergies, are formulations of several medications…which could lead to some harm.”
RELATED: Fatal Prescription: America's Pain-Pill Epidemic
Michael Lynch, MD, medical director of the Pittsburgh Poison Center at the University of Pittsburgh Medical Center, sees many patients who take OTC drugs for something other than their main intended use. “A common one I hear is people taking Tylenol PM just to sleep,” said Dr. Lynch. “But that also has acetaminophen in it; and if you’re taking too much, it can lead to toxicity.”
Another risk with OTC medications is that people often ignore the “maximum recommended” dose per day. The dosage for a particular drug may be one or two pills every four hours but “not to exceed” four pills in a 24-hour period.
Consumers who buy OTC drugs in bulk may mistakenly think “they wouldn’t sell such large quantities if it wasn’t safe to take a lot,” said Lynch. “People figure it must be safe to take a bunch if they can buy a gigantic tub of acetaminophen.”
OTC drugs can interact with a patient’s prescription medications. Aspirin, for example, can adversely interact with a long list of drugs including blood thinners, antibiotics, and non-steroidal anti-inflammatory drugs (NSAIDs).
Tiemeier points out that many cold and cough medications contain the decongestant pseudoephedrine, which can interfere with antidepressants or stimulants like those used to treat ADHD.
“Cough and cold products are a class that patients need to especially watch for overlapping ingredients,” said Free.
Many OTC sleeping aids contain antihistamines which, as Lynch points out, “if you take too much, can have the reverse effect. You’ll be wired, which could cause seizures and heart rhythm abnormalities.”
Here are some tips from the FDA about using OTC drugs:
- Keep records of all medications you take, whether prescriptions or OTC, as well as vitamins and supplements. Make sure your doctor and pharmacist are aware so they can spot potential drug interactions.
- Don’t forget that many common personal care items contain drug-based ingredients such as fluoride and antibiotics. Read labels carefully and look for warnings on things like toothpaste and mouthwash. The FDA classifies antiperspirants as OTC drugs because they usually contain aluminum.
- When taking cough syrups or other liquid medications, use the measuring tool that comes with the drug to make sure you’re getting the right dose.
- Don’t crush or split up tablets unless directed by a doctor. This could affect how your body absorbs them and impact their effectiveness.
“The bottom line is that one must educate before they medicate, no matter if a prescription is needed or not,” said Free. “Talk to a pharmacist before leaving the over-the-counter aisle and make sure you’re making the right choices.”